Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 78, NWS Jackson, KY

June 18, 2003Jackson County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 18, 2003, 2:46 PM EDT for Jackson County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2003, 2:46 PM EDT (18:46 UTC)
Expired
Jun 18, 2003, 6:00 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Jackson County, KY

The radar

The Jackson,KY radar (KJKL), 64 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 181848
FFWJKL
KYC109-182200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
246 PM EDT WED JUN 18 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY.

* UNTIL 600 PM EDT.

* AT 241 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN NEAR MOORES CREEK...OR ABOUT 11 MILES NORTHEAST OF LONDON...
  MOVING NORTHEAST AT 20 MPH.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE...
  OVER WELCHBURG...SETTLE STORE...EGYPT AT 255 PM EDT.
  OVER ZEKES POINT...MILDRED...TYNER AT 300 PM EDT.
  OVER HERD...MAULDEN AT 305 PM EDT.
  OVER ELIAN...MUMMIE AT 310 PM EDT.

STREAMS AFFECTED INCLUDE SEXTON CREEK AND POND CREEK.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...
ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK
AND MUDSLIDES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3726 8401 3731 8411 3741 8385 3734 8379
          3731 8389 3726 8391

$$
PELTON
1 follow-up statement
000 
WGUS73 KJKL 182111
FFSJKL
KYC109-182200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
507 PM EDT WED JUN 18 2003

...THE FLASH FLOOD WARNING FOR JACKSON COUNTY HAS BEEN CANCELLED... 

THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR JACKSON COUNTY UNTIL 
6 PM HAS BEEN CANCELLED.

CALLS TO COUNTY OFFICIALS INDICATE THAT WATER HAS RECEDED AND NO 
REPORTS OF FLOODING HAVE BEEN RECEIVED. 

THE THREAT FOR HEAVY RAIN HAS ENDED. ADDITIONAL SHOWERS AND 
THUNDERSTORMS ARE POSSIBLE TONIGHT...BUT RAINFALL SHOULD AVERAGE ONE 
QUARTER OF AN INCH OR LESS.

REPORT FLOODING TO LOCAL LAW ENFORCEMENT AND ASK THAT THE REPORT BE 
RELAYED TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON KY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA OUTLETS FOR 
FURTHER DETAILS OR UPDATES.

$$
PELTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 12:00 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 18, 12:00 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1200 PM EDT WED JUN 18 2003

UPDATED TO LOWER TEMPS ACROSS THE CWA AND INCREASE POPS IN SOUTHEAST
DUE TO TRAINING OF STORMS FROM MID TN TO SOUTHEASTERN KY.

.JKL...NONE.

HEINLEIN
--------------------------------------------------------------------
350 AM EDT WED JUN 18 2003

SHORTWAVE OVER OHIO VALLEY PULLING OFF TO NORTHEAST...WITH TAIL END
OF REMNANT SHOWERS GRADUALLY EXITING REGION. OTHERWISE...A FEW
SCATTERED RAIN SHOWERS STILL OUT THERE. SOME PATCHY FOG OUT THERE
FROM PREVIOUS RAINS...BUT OBS SHOW VISIBILITIES ON THE INCREASE AT
MANY LOCATIONS NOW.

A PIECE OF ENERGY FROM THE SHORTWAVE OVER LA TO TRACK JUST SOUTH OF
THE TN VALLEY TODAY. THEN REST OF SHORTWAVE GETS PICKED UP IN FLOW
AHEAD OF LONG WAVE THROUGH MOVING INTO EASTERN US FROM CANADA...AND
COMPLETES ITS TRACK ACROSS THE GULF COAST STATES. LONG WAVE TROUGH
DEVELOPS INTO A CUT OFF LOW OVER EAST COAST BY WEEKEND. THE
ASSOCIATED COLD FRONT LEAVES THE REGION IN PLEASANT AND DRY AIRMASS
FOR THE WEEKEND.

UNTIL THEN MUST CONTEND WITH CHANCE OF SHOWERS AND THUNDERSTORMS
TODAY THROUGH THURSDAY. INSTABILITY STILL EXISTS ACROSS REGION...BUT
LACKING ON FOCUSING MECHANISM. STILL CAN NOT RULE OUT CHANCE FOR
PRECIP...BUT MOST ACTIVITY SHOULD BE ASSOCIATED WITH DAYTIME
HEATING. SHORT WAVE ENERGY TO STAY SOUTH TODAY...ALONG WITH
ASSOCIATED SFC WAVE...GIVING BEST SHOT OF RAIN ACROSS TN AND TO EAST
INTO VA/WV. BIGGEST CONCERN IS EXTREME SOUTHEAST COUNTIES. WITH ALL
THE RAIN OF PREVIOUS FEW DAYS...AND FF GUIDANCE LOW...PW STILL IN
THE 1.5 INCH RANGE...CANT HELP BUT TO CONSIDER AN AFTERNOON FFA FOR
THOSE EXTREME THREE OR FOUR COUNTIES. HOWEVER...MODELS SEEM TO AGREE
WITH DRYER TREND...JUST THAT AVNS TREND IS SLOWER. BOTH MODELS KEEP
FOCUSING MECHANISM...OR VORT CENTER TO SOUTH AND EAST. AND FLOODING
OF PAST COUPLE OF DAYS HAS BEEN WITH TRAINING OF HEAVY SHOWERS.
DONT SEE THAT AS A PROBLEM RIGHT NOW...SO WILL KEEP FFA OUT OF
FORECAST. HOWEVER...NEXT SHIFT MAY WANT TO LOOK AT POSSIBLE FFA FOR
EXTREME SOUTHEAST COUNTIES WITH UPCOMING MODEL RUNS...OR IF PRECIP
BANDS TRACK FURTHER NORTH THAN EXPECTED THIS AFTERNOOON.

COLD FRONT TRACKS INTO REGION THURSDAY. SOME QUESTION ON EXACT
TIMING...BUT APPEARS IT MAY PUSH THROUGH THURSDAY AFTERNOON. GOOD
INSTABILITY ON TAP FOR THURSDAY AFTERNOON IF THIS PANS OUT. BEST
NEWS IS THAT IT BRINGS IN DRYER AND PLEASANT AIR MASS FOR A NICE
WEEKEND.

.JKL...NONE.

RAY

---------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------------------

1150 PM EDT TUE JUN 17 2003

PCPN HAS PRACTICALLY FINISHED FOR THE TIME BEING. HOWEVER WITH THE
FNT STALLED ACROSS THE LENGTH OF THE STATE...DON/T FEEL THAT WE CAN
TOTALLY DROP THE CHC OF PCPN. WILL LOWER POPS AND CANCEL THE FLASH
FLOOD WATCH. STILL HAVE ONGOING FLOODING AND WILL RE-ISSUE FLOOD
WARNING FOR THE AFFECTED COUNTIES. RIVERS ARE A MIXED BAG BUT NO
RIVERS ARE CURRENTLY FCST TO REACH FLOOD STAGE. WILL ISSUE NEW FCST
WITH THE ENDING OF THE FLOOD WATCH. HAVE ADDED FOG FOR ALL AREAS DUE
TO THE COPIOUS AMOUNTS OF MOISTURE AND LIGHT WINDS. SKIES HAVE
DECREASED IN COVERAGE SO TEMPS SHOULD BOTTOM OUT AT THE DWPTS.

DUSTY
---------------------------------------------------------------------

350 PM EDT TUE JUN 17 2003

HAVE RECONSIDERED EXTENDING THE FFA.  ONCE SUN SETS...THINGS SHOULD
DIE OUT PRETTY QUICKLY...BUT SOME PRETTY GOOD CONVECTION STILL
EXISTS AND JUST TO BE ON THE SAFE SIDE THIS EVENING...WILL GO AHEAD
AND EXTEND THE FFA UNTIL MIDNIGHT...AND EVENING SHIFT CAN CANCEL IF
NEEDED.

HEINLEIN
--------------------------------------------------------------------

300 PM EDT TUE JUN 17 2003

SURFACE CHART SHOWING SURFACE BOUNDARY STILL ACROSS THE CWA.
SURFACE LOW LOCATED NEAR CINCINNATI. IN THE MEANTIME...A SHORTWAVE
APPROACHES FROM THE NORTHWEST.  THE SHORTWAVE SHOULD BE PRETTY MUCH
NORTHEAST OF THE AREA BY AFTER SUNSET.

STILL HAVING BIG FLOODING PROBLEMS IN SEVERAL AREAS FROM RAIN
OVERNIGHT AND THIS MORNING.  RADAR ALREADY SHOWING SHOWERS POPPING
UP WITH INCREASED INSTABILITY AND EVEN MORE SHOULD KEEP POPPING AS
THE SHORTWAVE TROUGH TO THE NORTHWEST MOVES CLOSER AND SOME SUN
FILTERS IN.  THIS SHORTWAVE TROUGH IS CLEARLY VISIBLE ON WATER
VAPOR.  AFTER SUNSET...WE SHOULD BECOME MORE STABLE AND ALSO LOSE
MID-LEVEL SUPPORT.  SHOWER ACTIVITY WILL BECOME MUCH MORE
SPOTTY...AND ANY FLOODING WHICH MIGHT OCCUR WILL BE MUCH MORE
ISOLATED IN NATURE.  THEREFORE WILL LET THE FLOOD WATCH END AT 6
PM.  STARTING FRIDAY...WILL HAVE A DRY FORECAST FOR THE REST OF THE
EXTENDED.  VERY DRY AIR WORKING IN FINALLY...AND WILL BE DIFFICULT
TO INTRODUCE PRECIP FOR SEVERAL DAYS FOLLOWING.

HEINLEIN
Hazardous weather outlook, Jun 18, 7:04 AM EDT, 7 hours 42 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
704 AM EDT WED JUN 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL AFFECT SOME AREAS. WHERE SHOWERS AND
STORMS REPEATEDLY MOVE OVER THE SAME LOCATIONS...ISOLATED FLASH
FLOODING PROBLEMS MAY DEVELOP...MAINLY SOUTH OF THE DANIEL BOONE
PARKWAY AND KENTUCKY ROUTE 80.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AND THURSDAY NIGHT.
ALTHOUGH SEVERE THUNDERSTORMS ARE UNLIKELY...A FEW ISOLATED REPORTS
OF HIGH WINDS CAN NOT BE RULED OUT...MAINLY IN AREAS NEAR THE
TENNESSEE AND WEST VIRGINIA BORDERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO PASS ALONG ANY
REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE.

HAL

In the hours before

Local storm report, Jun 18, 12:23 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1223 PM EDT WED JUN 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1103 AM    CHENOA                    KY   TORNADO
06/18/03   BELL                           REPORTED BY LAW
                                          ENFORCEMENT

MH
Local storm report, Jun 18, 12:23 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...COR FOR MISSING/INCORRECT WORDING
NATIONAL WEATHER SERVICE JACKSON, KY
1223 PM EDT WED JUN 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1103 AM    CHENOA                    KY   TORNADO
06/18/03   BELL                           ESTIMATED F0 TORNADO
                                          TOUCHED DOWN NEAR
                                          CHENOA LAKE AND BLEW
                                          SEVERAL LARGE TREES DOWN.
                                          TORNADO THEN BECAME A
                                          WATERSPOUT OVER CHENOA LAKE
                                          AND SENT WATER
                                          APPROXIMATELY 200 FEET
                                          INTO THE AIR BEFORE
                                          DISSIPATING MINUTES LATER.
                                          REPORTED BY KENTUCKY
                                          DIVISION OF FORESTRY.

MH

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:50 PM EDTFlash Flood WarningJKLElliott115 min
Jun 17, 10:49 PM EDTFlash Flood WarningJKLMartin2 hr
Jun 18, 5:57 PM EDTFlash Flood WarningJKLClay, Laurel, Pulaski4 hr

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.